After 5 months, should I feels so 'icky' on beteserone??

A board to discuss the Multiple Sclerosis modifying drug Betaseron

After 5 months, should I feels so 'icky' on beteserone??

Postby chowder1 » Sat Nov 23, 2013 7:53 am

Hi

History: Had chemo for breast cancer last year. JC positive. This limits the MS drugs I can take.

This question dawned on me late last night so I thought I would pose it to you guys.

I have been on Betaseron for 5 months. I feel crappy everyday. I'm not talking about the flu-like symptoms you can get after each shot. (I don't get those anymore) So, last night, I was trying to remember when I felt "good" (as good as MS will let you feel), and it was.....June......before Betaseron. I had been thinking this chemo kicked my butt and it's just taking me a long time to get 'back'. (Rough chemo ended in June of last year, Herceptin ended in March this year) But I felt fine in June (this year) while not on any CRAB drugs.

Would appreciate any thoughts.
BTW, I saw neuro recently. MS is stable.

Thanks
diane
age: 44, rrms 14 years, breast cancer 2011
chowder1
Family Member
 
Posts: 60
Joined: Sat Sep 21, 2013 5:38 am
Location: Ohio

Advertisement

Re: After 5 months, should I feels so 'icky' on beteserone??

Postby BadKittyCat » Sat Nov 23, 2013 12:39 pm

My experience... it took me 6 to 9 months to start feeling more normal again. I found exercise seemed to help pull me through (my mood was just kind of yucky for awhile). I think I pulled through because Copaxone is not an option, and it did eliminate a lot of relapses.

All the best to you!
BadKittyCat
Getting to Know You...
 
Posts: 20
Joined: Mon Oct 22, 2012 3:39 pm

Re: After 5 months, should I feels so 'icky' on beteserone??

Postby chowder1 » Sat Nov 23, 2013 1:28 pm

Thanks BadKittyCat:)

Monday I am going to call GP to ask for blood work to check thyroid. I also want vitamin levels checked, cause I am not the best eater so I have to be deficient. But I don't know how/what to ask for.......magnesium?...vit d.....vit b.....What else??

Betaseron is something I have to stick with......
Failed on Copaxone
I don't remember exactly what was wrong with Rebif, I just remember a blood test showed something "off", so I had to stop it.
Was on Tysabri for 3 years, but not an option now due to chemo
Could not tolerate Tecfidera
There are a couple more newer drugs that I can't take because of chemo & being JCV positive.............it's all so confusing!

Thanks,
diane
age: 44, rrms 14 years, breast cancer 2011
chowder1
Family Member
 
Posts: 60
Joined: Sat Sep 21, 2013 5:38 am
Location: Ohio

Re: After 5 months, should I feels so 'icky' on beteserone??

Postby BadKittyCat » Sun Nov 24, 2013 1:53 pm

Hello,
Some bloodwork to make sure all is well sounds like a good plan. Unfortunately, I am not an expert in what to look for... MS has been my first (mis)adventure in the world of medicine!

But I totally hear you on how confusing it is! I'm allergic to Copaxone, and we chose Betaseron partially because I can store it OUT of the fridge (out of sight and mind of children). I am in Alberta, Canada, so time will tell what new drugs will be funded! A crystal ball would be nice about now :-)

All the best to you, and your tests!
BadKittyCat
Getting to Know You...
 
Posts: 20
Joined: Mon Oct 22, 2012 3:39 pm

Re: After 5 months, should I feels so 'icky' on beteserone??

Postby NHE » Sun Nov 24, 2013 11:16 pm

BadKittyCat wrote:Hello,
Some bloodwork to make sure all is well sounds like a good plan. Unfortunately, I am not an expert in what to look for... MS has been my first (mis)adventure in the world of medicine!

The basic blood tests that MS patients on Ifn-B should get are a complete blood count (CBC) and chem panel. You want to watch out for low white blood cell numbers and you also want to make sure that your liver function is OK. In addition, there might be other blood tests that your doctor will want to run like thyroid and vitamin D3 (25-OHD3). The thyroid can also be affected by Ifn-B and ideal vitamin D3 levels should be around 150 nmol/L (or 60 ng/mL).

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3316
Joined: Sat Nov 20, 2004 4:00 pm

Re: After 5 months, should I feels so 'icky' on beteserone??

Postby ThisIsMA » Mon Mar 03, 2014 12:40 pm

There is a fascinating study about Interferon B (which I think Betaseron may be a type of?) and Vitamin D.

If you haven't read up about vitamin D3 you may want to. Small studies have shown reduced relapse rate and fewer new lesions in MS with high dose vitamin D supplementation, and have also at least hinted at a link between vitamin D levels and breast cancer (for example: http://www.bci.org.au/news-events/529-vitamin-d-latitude-study-in-the-press.html. Because D3 is a natural substance that is not patentable and is quite inexpensive, drug companies do not tend to fund studies on it.

Many if not most people who live in northern and southern latitudes (far from the equator) have low vitamin D because it is produced by outdoor skin exposure to direct sunlight (without sunscreen). The further you live from the equator in either direction (and the more time you spend indoors), the shorter portion of the year your skin is capable of synthesizing vitamin D. Vitamin D fortified foods only provide a tiny amount of vitamin d (enough to prevent rickets). Evolutionarily, we were designed to get vitamin D from sun exposure.

Here's one recent study from Harvard about vitamin D levels an MS:
http://news.harvard.edu/gazette/story/2014/01/vitamin-d-could-slow-ms-progression/

Then this study from 2012 really fascinated me. Its the one about Interferon B and vitamin D. I'm not a medical professional and you should make your own decisions after seeking professional medical advice, but as a person with MS reading this study, it seems to me that its saying that Interferon B only reduces relapse rates if vitamin D levels are high enough, and that its possible that some or even all of the reason why Interferon B works to reduce relapse rates is BECAUSE it increases the rate at which a person absorbs vitamin D.

Here's the MS study on Interferon B and Vitamin D:
http://www.ncbi.nlm.nih.gov/pubmed/22700816
If nothing else that study makes a strong case for adding vitamin D supplements to Interferon B regimens if you don't get enough outdoor sun exposure year round without sunscreen near the equator.

My own question after reading this study was: Since vitamin D is so much less expensive than interferon B and has so many fewer side effects, why not just increase my vitamin D levels through supplementing with D3, instead of taking interferon B? And that's what I've done.

I'm not giving out medical advice and I really support everyone's right to use the medical therapies they choose, but I'm happy with using vitamin D instead of the disease modifying drugs for myself. I try to keep my level up in the 60 to 80 ng/ml range. Which is about the same as the 150 to 200 nm/l range (the unit of measurement used in Canada and some other countries).

Here's another small study showing that high dose supplementation of Vitamin D3 reduces MS relapse rates:
http://www.webmd.com/multiple-sclerosis/news/20090428/high-doses-vitamin-d-cut-ms-relapses
Also I second what someone else said about getting blood work to make sure that your liver is doing o.k. since I think liver issues can be a side effect of the at least some of the disease modifying drugs.

And to determine where your vitamin D level is and how much to supplement, its good to get a vitamin d blood test, then supplement for several months and get tested again, and adjust the amount you supplement as needed, till you get your level where you'd like it to be. I started out taking 10,000 IUs a day because my levels tested quite low. Once I had them in the range I wanted I maintain that level with 5000 IUs a day. But since everyone is different, its important to get tested and retested after supplementing and as needed to check on how your level is doing over time.
DX 6-09 RRMS
User avatar
ThisIsMA
Family Elder
 
Posts: 152
Joined: Sat Feb 13, 2010 4:00 pm
Location: USA


Return to Betaseron

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service